MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG LOCKING SCREWS, CROSS-PIN, DIAM.2.0X12MM, (5/PACKAGE); IMPLANT

STRYKER LEIBINGER FREIBURG LOCKING SCREWS, CROSS-PIN, DIAM.2.0X12MM, (5/PACKAGE); IMPLANT
Catalog Number 50-20512
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received at the manufacturer for testing.An evaluation will be conducted, and a follow-up report will be submitted after the quality investigation is complete.
 
Event or Problem Description
It was reported by the company representative that a 2.0 locking screw head fractured off during a mandible reconstruction case.The body of screw was left inside the bone.There was no adverse consequence nor delay of surgery reported.
 
Additional Manufacturer Narrative
The investigation results show that the returned locking screwhead is broken off, so the reported event could be confirmed.The (measurable) dimensions of the returned screwhead are in accordance with the specifications.Because a fragment of screw is broken off and was not returned, the other returned fragment¿s chemical composition was tested and conforms to the specification ¿ tial6v4 (ti grade 5).The investigation shows that the screw was damaged by too high torsional and tensile foces, whereas the torsional forces prevailed, during the insertion.During insertion of the screw no proper locking could be achieved, because of a collision with a hard material (not bone; most likely the plate or a medical instrument).Because of that coils / slivers were sheared off from the screw.The fracture surface of the screw fragment in the edge region demonstrates concentric flow structures of a ductile forced rupture that were caused by too high torsional forces during insertion, whereas the fracture surface in the center shows the appearance of a ductile forced rupture under tensile forces.The investigations with the sem also shows concentric flow structures (honeycomb) of a forced rupture, which are a result of too high torsional forces during insertion of the screw.The bottom surface of the screw head shows friction traces point to the fact that the screw contacted the plate and was further forcibly turned.No lot number was provided, thus a review of the specific manufacturing batch record and related quality documents (manufacturing documents, inspection plan, inspection drawing and release report) cannot be performed.Therefore it is also not possible to determine the quantity released for distribution within the affected lots.However, the investigation steps conducted and the further provided information demonstrate much evidence that the event is not related to a manufacturing issue.To obtain more details about the complained event, the sales rep was contacted.It was reported that the screw hole was pre-drilled with a 1.6mm drill bit (ref# 60-16535) and the blade used was 62-20130.The used drill is part of the orthognathic fixation for 2.0/2.3 mm screws and the blade used is part of the mandible fixation for 2.0/2.3 mm screws.Therefore is appropriate to be used with the affected screws.Based on the investigation and the corresponding statistical evaluation there is no indication for an incorrectly working product or any systematic design, material or manufacturing related issue.
 
Event or Problem Description

Brand Name
LOCKING SCREWS, CROSS-PIN, DIAM.2.0X12MM, (5/PACKAGE)
Common Device Name
IMPLANT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key7920225
Report Number0008010177-2018-00094
Device Sequence Number1936831
Product Code JEY
UDI-Device Identifier37613154184447
UDI-Public37613154184447
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K022185
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number50-20512
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2018
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer09/20/2018
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date03/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1